I was prescribed 30 mg oxycodones x 6 a day = 180 mg a day for about 3-4 years. This dr closed his practice so I was seeing my family dr. I finally got in to see the new pain dr. He was pissed off at my old pain doc & took it out on me. He screamed at me that I was being over-medicated, refused to write me a prescription for oxycodone. He told me to take what I had left, cut them in 1/2 & take 1/2 in AM & PM a total of 30mg a day down from 180 mg a day. I had about 35 pills left in my bottle. When I asked the new dr if it was a safe way to taper down on the meds, he told me I would be fine. Day 1 I actually took 2 1/2 pills & felt OK. I felt some pain in my spine but nothing I couldn't handle. It just made me a little irritable. Day 2 I took 2 30 mg tablets & was OK. I figured that I would run out much sooner than 30 days at that rate as I only had a total of 30 pills & not knowing the safe way to wean I decided to do what the dr said. I have done this for 2.5 days now. I am in constant pain ranging from 3 to 6 on the pain scale & I've woken up the past two days with severe stomach cramping & diarrhea but it seems to only be two times each morning. What is the safe way to wean myself off of these pills? I reached out to both my new pain doc &my family doc & neither seemed concerned with the new dosage. I know I need to do this. I want to do this. I want no part of this medication even though it has been a life saver for me. Taking them I had little to no pain & never abused them. Given that I have 30 of the 30 mg pills left, does anyone have a better way of weaning myself or is 1/2 &1/2 a day the best way to go? When do I taper down even further? How long of a process is this?
There's no physical danger to a fast taper or CT unless you have some underlying health issues. It's unfortunate the doctor won't give you a proper taper. To feel better, drink tons of fluids, clear juices, Gatorade, soups, Ensure if you can't eat. if you can eat, definitely do so. For stomach issues, take imodium and I can tell you it works wonders not just for the stomach trouble but also for other withdrawal symptoms. It cuts the symptoms by at least half; at least it did for me. Your pain is rebound pain. Take advil, soak in hot tubs with Epsom salts. Melatonin, Sleepy Time Tea and/or Alteril are great to help with sleep issues. The pain will subside after a short time and you'll be able to gauge what your true pain is.
I don't have any health issues so that is good news. This new dr is as bad as the dr who got me so dependent on the pills but in the reverse. His way of pain management is 20 mg a day....period. No matter your reason for pain, nor how severe your pain is everyone gets 2 10 mg tablets a day. All week I have been able to eat a little (a banana & a very small mini meal) but today, even though I felt like I was starving, I was only to take a couple of bites before it made me gag. I will definitely get some imodium tomorrow. I don't understand what rebound pain is so I will research that so I understand what is going on with my body. Luckily I have a large jacuzzi bath tub so that will help. I do have prescription trazedone (sleeping pills) from a long time ago and have taken one of those the past two nights. The first night I slept 13.5 hours straight. Last night though I couldn't fall asleep nor stay asleep when I finally did fall to sleep. But I don't want to get dependent on those so I think I'll go with one or more of your suggestions, thank you! I have never taken drugs of any kind, not even in my teens. I know nothing about drugs. Had I known that oxycodone would have left me addicted to it, I wouldn't have agreed to take it. He told me at that time that I would NEVER become addicted to oxycodone so long as I took it as prescribed...which I always did. I'm just so pissed & I don't think it's fair that I'm now left to suffer & no dr cares. I'm being treated like I'm an abusive drug addict. I feel so ashamed. Thank you for your informative & caring reply. It really does help to know someone understands & is caring.
I'm so sorry that you're having to suffer this. Based on what you've said, you really don't deserve the misery you're in. Your two doctors are a shining example of the way a portion of the the American medical profession is badly bungling pain management via poorly thought-out opiate treatment plans. I'm surprised none of them gave you an unlimited amount of Tramodol and told you it wasn't addictive (which appears to happen a lot). If I was as incompetent as either of your doctors, I'd be out of work. But hey, doctors won't hold each other accountable in court or otherwise, so it's folks like you who pay.
Post as much as you can, it will help, and look into finding an MD who specializes in opiate addiction if you find WD gets too hard. I'm expressing the opinions of one of those (addiction MDs) almost verbatim here, btw. Good doctors are probably more upset by this than you or I!
Hi ShellBelle, I'm so very sorry you are going through this! You have found a wonderful place for advice and support! Marycarmel has given you great advice and I dont have anything to add! Please make sure you are taking the Immodium! It really will help so much! Stay as active as possible, short walks outside in the fresh air, etc Also stay very well hydrated!
Take care and hang in there! You can do this! Please keep posting with any questions you have, or if you need some encouragement or support! I wish you all the best!
Hi and welcome
Your doctor really had you on a high dose of oxy. That being said, I agree it's not fair for the new one just to hang you out to dry.
I went cold turkey off a similar dose and while unpleasant it is doable.
Since you are tapering just continue to do what you can with what you have left. Will your doctor give you the 2 10's a day to help with your taper?
I get so infuriated with docs who prescribe stuff but then are not willing to bring you off. Mine were convinced I needed it but I wanted to see where my real pain was. Basically, I was on my own, except for help here. My issue was dependence but physically it's all the same.
I have found Imodium to be tremendous help in minimizing all the withdrawal symptoms. Sounds too good to be true but it works for me. I still have to take narcotics on occasion but now I refuse to become dependent. It's a constant battle and I know my doctor is annoyed in the sense that he thinks I think I know best. Guess what? I do know my own body and situation better than he does.
Drink plenty of fluids, lots of hot baths with Epsom salts. Alteril, melatonin, Sleepy Time tea for sleep issues. Ensure if you can't eat. Try moving around, even if it seems impossible. I was on way more than you and i was able to get off ... not easy but I did it.
Keep posting for support. Honestly, from what you were on and what you have to taper, you're probably better off going CT and just getting it over with. I think with that big of a drop you may feel nearly the same as going through CT and at least it will be over in a few days.
Again, don't minimize the
Immodium and hydration and supllements; they make a world of difference. You can actually function!
suffered a work accident and had major work done on my shoulder.after surgery i did physio for several years and was takeing up to 500 tylonal3 a month got to the point were my stomac couldnt take it any more and workers comp said they wouldnt cover physio because it "wouldnt make me better" so a couple years ago i started takeing oxycodone i take 18 tabs of 10mg a day to control pain thats 558 tabs a month.i hate the things my daughter who is 20 i told sweety if you ever get hurt and they offer you these pills DO NOT TAKE IT !! WORSE THING I EVER STARTED now every day they controll my life from going out and makeing sure i have enough pills to going on holidays and makeing sure i have pills not booking anything around the date i have to renew my script i have run out once and OMG my buddy just basically shut down,i have never abused them but allways feel like some kind of street addict when i go to get script filled,if you can get off them thats awesome all the best with it !!!!!
I had a terrible car accident 3 years ago and started takng oxycodone for spinal injuries......I am having a hard time with the oxy mood changes withdrawal symptoms the worse when I try to cut down is the irritability...I don't abuse what the dr gives me....but I feel I need to really stop...but I am terrified of whats to come with the withdrawal...which makes me feel worse how do I start...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.